I’ve been having to treat 3 or so “going lows” (not low yet, but headed in that direction) each night for the past week. Trying to figure out what’s going on. Hard to understand because he has ZERO IOB and ZERO Basal (I have been turning off his basal at bedtime and it’s staying off pretty much all night). Yet, I’m still fighting lows. Been driving me batty. Fortunately, we’ve not actually had any lows because I catch them in time, but just confused as to what to attribute it too. No way he’s honeymooning after over 2 years of having diabetes (although perhaps, because the Endo has indicated he uses less TDD than most diabetic kids his age.)
I’d have to guess that there’s actually some IOB. Some of the looping discussions have posts saying that novolog/humalog have actual durations of 5.5 to 6 hours. And depending on the characteristics of the most recent infusion/injection site and the size of the last bolus, there can be a “depot” of insulin that has a delayed release — it leaks into the surrounding tissue slower than usual.
If this is the case, you could try to finish up the bolusing and cut off the basal earlier in the day. Or go back to some of the old ways, and take a slow (fat+protein) snack near bedtime.
That may account for the lows around bedtime, but not in the wee hours of the morning…DIA just doesn’t last that long. When his IOB reads zero, at the very latest I would think may 1 to 2 hours post that seeing some residual insulin perhaps accounting for a low or two. But we’re talking IOB runs out long before midnight, and he’s heading low all night long (until as late as 8 or 9 in the morning). I wouldn’t think any IOB would account for that, DIA just doesn’t go that long. His current DIA is set to 5 hours.
Perhaps delay release, or as you say, perhaps a tiny amount is being secreted from the pump or something of that nature. But I don’t think IOB/DIA has anything to do with it.
Also, he does get a snack before bedtime. 1/2 cup of milk and 8 cheese crackers (that’s 11 carbs)
A few thoughts come to mind:
When I was very young, I had times occasionally where I took almost no insulin. And it always seemed to be related to extra activity. Something to consider.
There could be a possibility there. For some people it can last for years, come on and off in phases. Maybe not the most likely scenario, but perhaps a slight possibility.
As an example, picture a “ball” of insulin inside the tissue. The only part of that insulin ball that touches the body tissue is the outside of the ball. The inside of the ball is not in contact with anything, so it is not absorbed. It takes longer for it to get absorbed. So I think there are times when you can have a delay in the full amount of the bolus. A larger bolus would have more likelihood of a delay (more inside that insulin “ball”). Many people here have talked about only doing small boluses. The same kind of idea here, I think. A smaller dose is less likely to have a ball with an inside.
Just a thought, don’t know if this applies.
My example and wording is very simplistic. Here is a technical description:
CONCLUSIONS A dispersed insulin injection strategy enhanced the effect of a fast-acting insulin analog. The increased surface-to-volume ratio of the subcutaneous insulin depot can facilitate insulin absorption into the vascular system.
Here is a link:
But all things considered, I would look at his physical activity first.
IOB can take a while to leave the system – plus if he’s been more active during the day, the body could be pulling glucose from the blood into the muscles at night (about 12 hours later).
Has the weather gotten warmer? Has he been running wild a bit more?
It is getting a bit warmer but he hasn’t been running any more wild than usual. I’ve not seen this happen before in him. Usually I do have to suspend his. 05 and .10 basal at various points in the night but I end up turning them back on because of its of all night his bgs rise up over 300 fairly easily. But not this week. Basals off all night and I still have to end up treating him two or three times through the night all the way up through 8 or 9 am.
Is it just at night? Or is he more responsive to insulin throughout the day?
The only thing that will drive Bg down is… insulin. He has to be getting it from someplace. There is IOB from somewhere.
Just during the night.
One would think so. Unless the pod is somehow leaking which I believe had been determined to not be possible (unless it’s a faulty device). But if it were somehow leaking one would think it should be happening during the day also. Days are perfectly normal though.
Have you done a basal test during the day recently?
At nighttime, going without food is the normal course for people, but during the daytime people don’t normally go 8 hours with no food. So if the same thing was happening during the day, you might not see it because meals and snacks could make it less obvious.